Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Lincoln, IL

September 7, 2018Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 7, 2018, 5:06 AM CDT for Knox County, Illinois. It was in force for 14 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 5:06 AM CDT (10:06 UTC)
Expired
Sep 7, 2018, 7:00 PM CDT
In force
14 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:00 AM CDTHEAVY RAIN 3.48Galesburg, IL
Sep 7, 9:30 AM CDTFLASH FLOODGalesburg, ILNUMEROUS ROADS FLOODED IN THE CITY OF GALESBURG AND NORTH OF TOWN. ROADS ALSO CLOSED DUE TO WATERS OVER THE ROAD. FROM COUNTY DISPATCH.
Sep 7, 3:10 PM CDTHEAVY RAIN 3.1Galesburg, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 264 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WGUS53 KILX 071006
FFWILX
ILC095-071600-
/O.NEW.KILX.FF.W.0025.180907T1006Z-180907T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
506 AM CDT FRI SEP 7 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northern Knox County in west central Illinois...

* Until 1100 AM CDT.

* At 504 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have already fallen early 
  this morning. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Galesburg, Wataga, Oneida, Victoria, Rio, East Galesburg,
  Henderson, Snake Den Hollow and Galesburg Airport.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Interstate 74 between mile markers 38 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4109 9003 4101 9001 4090 9044 4111 9044

$$

37
3 follow-up statements
308 
WGUS73 KILX 071442
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
942 AM CDT FRI SEP 7 2018

ILC095-071600-
/O.CON.KILX.FF.W.0025.000000T0000Z-180907T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-
942 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHERN KNOX COUNTY...

At 939 AM CDT, local law enforcement reported flooding occurring in 
and around the Galesburg area. Two to three inches rain have already 
fallen with another 1 to locally 2 inches of additional rainfall 
possible into this afternoon. Flash flooding is already occurring.

Some locations that will experience flooding include...
Galesburg, Wataga, Oneida, Victoria, Rio, East Galesburg, Henderson,
Snake Den Hollow and Galesburg Airport.

This includes Interstate 74 between mile markers 38 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4109 9003 4101 9001 4090 9044 4111 9044

$$

Smith
169 
WGUS53 KILX 071542
FFWILX
ILC095-080000-
/O.EXT.KILX.FF.W.0025.000000T0000Z-180908T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1042 AM CDT FRI SEP 7 2018

The National Weather Service in Lincoln has extended the

* Flash Flood Warning for...
  Northern Knox County in west central Illinois...

* Until 700 PM CDT Friday.

* At 1039 AM CDT, emergency management reported heavy rain across 
  the warned area. 5 to locally 6 inches of rain has fallen over 
  parts of north central Knox county over the past 24 to 36 
  hours. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Galesburg, Wataga, Oneida, Victoria, Rio, East Galesburg,
  Henderson, Snake Den Hollow and Galesburg Airport.

Additional rainfall amounts of 1 to locally 2 inches will be 
possible in this area. The rain has subsided somewhat from earlier 
today but is expected to increase in intensity once again this 
afternoon.  

This includes Interstate 74 between mile markers 38 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4109 9003 4101 9001 4090 9044 4111 9044

$$

Smith
116 
WGUS73 KILX 072024
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
324 PM CDT FRI SEP 7 2018

ILC095-080000-
/O.CON.KILX.FF.W.0025.000000T0000Z-180908T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-
324 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHERN KNOX COUNTY...

At 320 PM CDT, Doppler radar indicated heavy rain have occurred over 
the warned area. At 320 PM, a storm chaser reported 3.10 inches of 
rain in the city of Galesburg. Additional periods of rain are 
expected to move through the area this evening.

Some locations that will experience flooding include...
Galesburg, Wataga, Oneida, Victoria, Rio, East Galesburg, Henderson,
Snake Den Hollow and Galesburg Airport.

This includes Interstate 74 between mile markers 38 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4109 9003 4101 9001 4090 9044 4111 9044

$$

Goetsch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:38 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 7, 3:38 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
338 AM CDT Fri Sep 7 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 338 AM CDT Fri Sep 7 2018

Showers and isolated thunderstorms will continue to be possible
across central and eastern IL this morning as a stationary
boundary remains over the area...though it is very diffuse and not
discernible in the sfc data. HiRes models remain somewhat similar
and consistent with precip continuing across the area through this
afternoon and into this evening. So will have occasional pops
across a good portion of the area through this afternoon and then
diminish somewhat to likely pops for this evening and overnight
tonight. Higher pops will still be in southwest areas of the CWA
this evening as the remnants of TS Gordon move into southern MO
tonight. Higher, occasional pops will increase into the southern
parts of the CWA late evening to overnight tonight as the effects
of TS Gordon begin to move close to the area. Will keep the flood
watch going as is and continue to allow it to end in the north
parts of the CWA tonight. Will also not expand into Mclean,
Marshall, or Stark county as these areas did not get that much
rain the previous day/night as areas along and west of the IL
river...and only expecting an additional 1-2 inches of rain
through tonight in those areas.

High temps will primarily be in the 70s, except for the southeast
where some spots that may not as much rain could reach to around
80. Winds will be northeast through the period at 10-15 mph but
by evening as the gradient begins to tighten due to the approach
of the remnants of TS Gordon, some breezier conditions are
possible tonight with gust of 15-20 mph possible.

&&

.LONG TERM...(Saturday through Thursday)
ISSUED AT 338 AM CDT Fri Sep 7 2018

The remnants of TS Gordon will continue across the area Saturday
and into Sat night across most of the CWA, especially in the
central and southeast parts of the area. Northern areas,
Galesburg, Peoria, and Bloomington/Normal will continue to get
precip but not quite as heavy as the rest of the central IL. This
area of higher pops and higher qpf will mainly be along and south
of I-72 to Danville. By Sunday most of the pops will be east of
the IL river as the weather system moves quickly to the east,
getting caught in the mid level flow. By Sunday evening the precip
will have moved out of the area except for a small sliver of very
small pops next to the IN border.

After Sunday evening, dry weather is expected through the coming
week as sfc high pressure builds over the area and a mid level
ridge builds across the eastern half of the US. After very cool
temps Sat and Sun in the 60s and lower 70s, afternoon high temps
will begin to moderate back up through the week, reaching to
around normal by end of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1152 PM CDT Thu Sep 6 2018

Periods of showers and scattered thunderstorms will impact the
central Illinois terminals through the 06Z TAF valid time. The
rainfall will occur to the north of a stalled frontal boundary.
IFR and MVFR conditions are expected for most of the period.
Northeasterly winds will persist as well.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for ILZ042>057-061>063-
066>068-071>073.

Flash Flood Watch through Saturday morning for ILZ027>029-036-
037-040-041.

&&

SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Bak
Hazardous weather outlook, Sep 6, 3:53 PM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
353 PM CDT Thu Sep 6 2018

ILZ027>029-036-037-071100-
Fulton-Knox-Peoria-Stark-Tazewell-
353 PM CDT Thu Sep 6 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Periods of rain and isolated thunderstorms will occur across
the area late this afternoon and then become more scattered
tonight. Locally heavy rainfall is possible this afternoon.
Any thunderstorms that do occur are not expected to be severe
but will be capable of producing excessive rainfall totals
in a short period of time which will increase the flash flood
threat in a few areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Periods of rain and periodic thunderstorms will occur from Friday
through Sunday. While these storms are not expected to be severe,
locally heavy rainfall is likely. Additional rainfall amounts of
2 to 4 inches will be possible by the end of the weekend. The
potential exists for flooding to develop as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-043-047>053-071100-
Cass-Christian-De Witt-Logan-Macon-Menard-Morgan-Sangamon-Scott-
353 PM CDT Thu Sep 6 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered showers and isolated thunderstorms are possible through
tonight. Any storms that do develop are not expected to be severe,
however, the stronger storms will be capable of producing heavy
rainfall totals in a short period of time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Periods of rain and periodic thunderstorms will occur from Friday
through Sunday. While these storms are not expected to be severe,
locally heavy rainfall is likely. Rainfall amounts of 4 to locally
6 inches will be possible by the end of the weekend. The potential
exists for flooding to develop as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-041-071100-
Mason-Schuyler-
353 PM CDT Thu Sep 6 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered showers and isolated thunderstorms are possible through
tonight. Any storms that do develop are not expected to be severe,
however, some of the thunderstorms will be capable of producing
excessive rainfall amounts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Periods of rain and periodic thunderstorms will occur from Friday
through Sunday. While these storms are not expected to be severe,
locally heavy rainfall is likely. Rainfall amounts of 4 to 5
inches will be possible by the end of the weekend. The potential
exists for flooding to develop as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061-071100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
353 PM CDT Thu Sep 6 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered showers and isolated thunderstorms can be expected this
afternoon through tonight. Any storms that do develop are not
expected to be severe, although any of the thunderstorms will be
capable of producing heavy rainfall amounts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Periods of rain and periodic thunderstorms will occur from Friday
through Sunday. While these storms are not expected to be severe,
locally heavy rainfall is likely. Rainfall amounts of 4 to 6
inches will be possible by the end of the weekend. The potential
exists for flooding to develop as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-071100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
353 PM CDT Thu Sep 6 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered showers and thunderstorms are expected this afternoon
through tonight. Any storms that do develop are not expected to
be severe, although the thunderstorms will be capable of producing
heavy rainfall amounts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Periods of rain and periodic thunderstorms will occur from Friday
through Sunday. While these storms are not expected to be severe,
locally heavy rainfall is likely. Rainfall amounts of 4 to 6
inches will be possible by the end of the weekend. The potential
exists for flooding to develop as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ030-031-038-071100-
Marshall-McLean-Woodford-
353 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Periods of rain and isolated thunderstorms will occur across
areas late this afternoon and then become more scattered tonight.
The rain may pick up again late tonight into early Friday morning.
Any thunderstorm that moves across the area will be capable of
producing heavy rainfall amounts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Periods of rain and periodic thunderstorms will occur from Friday
through Sunday. While these storms are not expected to be severe,
locally heavy rainfall is likely. Rainfall amounts of 2 to 4
inches will be possible by the end of the weekend. The potential
exists for flooding to develop as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:45 AM CDTRiver Flood WarningILXLawrence6 days
Sep 7, 9:47 AM CDTRiver Flood WarningILXClay, Richland8 days
Sep 7, 12:12 PM CDTFlash Flood WarningILXDeWitt, Logan, Macon, Menard, Sangamon6 hr
Sep 7, 2:06 PM CDTFlash Flood WarningILXChampaign, Macon, Piatt, Vermilion6 hr
Sep 7, 3:14 PM CDTFlash Flood WarningILXCass, Christian, Logan, Macon, Menard, Morgan and 2 more6 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.